Colorado, 2003

Hail and Damaging Wind in Colorado, May 26, 2003

May 26, 2003 · NWS PUB · 4 events in 1 county or zone

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 26, 12:20 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, May 26, 12:20 PM MST, 1 hour 37 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
120 PM MDT MON MAY 26 2003

SHORT TERM DISCUSSION...(TONIGHT AND TUESDAY).

CURRENTLY...AFTERNOON CONVECTION FIRING ONCE AGAIN...WITH FOCUS OF
INITIAL ACTIVITY SLIGHTLY FARTHER NORTH THAN PREVIOUS DAYS. DAILY
SEARCH FOR BOUNDARIES REVEALS DISTINCT CONVERGENCE ZONE OVER NRN EL
PASO COUNTY...WITH LATEST VISIBLE SATELLITE IMAGE SHOWING A FEW TCU
FORMING FROM MONUMENT EAST TO NEAR RAMAH. CAPES ACROSS EL PASO
COUNTY RUNNING SLIGHTLY HIGHER THAN YESTERDAY WITH QUICKER CLEARING
THIS MORNING...THUS EXPECT INITIAL ACTIVITY OVER TELLER AND EL PASO
COUNTIES TO CONTINUE TO INCREASE...WITH STORMS MOVING/PROPAGATING
SOUTH INTO FREMONT AND PUEBLO COUNTIES BY LATE AFTERNOON. BEST
GUESS FOR ANY PULSE SEVERE TODAY WOULD BE SRN EL PASO/WRN
PUEBLO/ERN FREMONT COUNTIES...WHERE UNSTABLE AIR IS POOLING WITH
CAPES OF 1000-2000 J/KG. FARTHER WEST...TSRA ACTIVITY SEEMS TO BE
LESS THAN THE PAST FEW DAYS...AS UPPER RIDGE SLOWLY OOZES EAST AND
BEGINS TO SUPPRESS CONVECTION AT LEAST SLIGHTLY.

TONIGHT...SCATTERED EVENING CONVECTION SHOULD AGAIN DIE OUT AFTER
SUNSET...AGREE WITH PREV FCSTR THAT MODELS HAVE BEEN HOLDING ON TO
CONVECTION TOO LATE INTO THE NIGHT. BEST CHANCES I-25 CORRIDOR...
LOWER CHANCES FARTHER EAST ON THE PLAINS AS STORM MOTION WILL BE
NEARLY DUE SOUTH. MIGHT SEE A REPEAT OF MORNING STRATUS AND FOG
WITH WEAK UPSLOPE GRADIENT AND MOIST GROUND.

TUESDAY...UPPER RIDGE SLOWLY BUILDS EASTWARD..WITH MID AND UPPER
ATMOSPHERE WARMING AND DRYING SLIGHTLY. STILL PLENTY OF LOW LEVEL
MOISTURE AROUND...THUS ISOLATED TSRA OVER THE MTNS STILL IN THE
FCST. STEERING CURRENTS SUGGEST STORM MOTIONS WILL BE DUE SOUTH OR
EVEN SLIGHTLY SOUTHWEST...THUS IT WILL BE EVEN TOUGHER TO GET
STORMS EAST OF I-25. LATEST GUIDANCE TEMPS HAVE COME IN SLIGHTLY
COOLER ON THE 12Z RUN...WHICH SEEMS REASONABLE GIVEN MOIST GROUND AND
RELATIVELY HIGH DEW-POINTS. WILL TRIM A FEW DEGREES OFF OF HIGHS MOST
AREAS IN THE GRIDS...CURRENT SLIGHT CHANCE/LOW CHANCE POPS SHOULD
BE FINE.  --PETERSEN

LONG TERM DISCUSSION...(TUESDAY NIGHT THROUGH MONDAY).

TUESDAY NIGHT: N-NW FLOW ALOFT FOR THE STATE CONTINUES AS UPPER RIDGE
STARTS TO MOVE OUT OFF S CA. ANOTHER MILD NIGHT IN STORE FOR THE
REGION AS SHOWERS AND THUNDERSTORMS TAPER OFF SOON AFTER SUNSET.
CHANCE POPS FOR THE MTS...AND SLIGHT CHANCE POPS ELSEWHERE...LOOK
GOOD.

WEDNESDAY: AS THE UPPER RIDGE OVER THE SW US STRENGTHENS INTO
THE 4 CORNERS...A SFC FRONT IS EXPECTED TO DROP DOWN ACROSS THE E
PLAINS DURING THE LATE MORNING TIME FRAME...BRINGING A TEMPORARY
INCREASE IN CLOUDINESS AND BRISK N-NE...THEN E...WINDS.
SURPRISINGLY...MODELS INDICATE THIS FRONT DOES NOT DO MUCH TO SLOW
AFTN WARMING...AND MAX TEMPS ARE EXPECTED TO CREEP INTO THE MID 80S
UNDER PARTLY CLOUDY SKIES. 10 AND 20 POPS ACROSS THE CWA LOOK
REASONABLE.

THURSDAY: LOOKS TO BE THE HOTTEST DAY OF THE UPCOMING WEEK WITH THE
UPPER RIDGE FIRMLY IN PLACE AND ONLY A TOUCH OF MID AND HIGH LEVEL
MOISTURE TO WORK WITH. GRIDS HAVE 10 POPS FOR THE MTS AND ADJACENT
PLAINS...AND TAKING INTO CONSIDERATION TIME OF YEAR WE ARE
ENTERING...CANNOT RULE OUT THE STRAY SHOWER OR THUNDERSTORM
DEVELOPING DUE TO THE TOPOGRAPHY.

FOR THE EXTENDED (FRIDAY THROUGH MONDAY): FRIDAY LOOKS TO BE ANOTHER
WARM DAY SIMILAR TO THURSDAY...HOWEVER UPPER RIDGE OVER THE REGION
WILL GET FLATTENED AS DISTURBANCES CONTINUE ROLLING ACROSS THE
NORTHERN ROCKIES. WESTERLY FLOW ACROSS THE STATE WILL KEEP SKIES
MOSTLY SUNNY TO PARTLY CLOUDY...WITH JUST SOME DIURNAL CONVECTION
POSSIBLE ONCE AGAIN. LATE FRIDAY NIGHT INTO SATURDAY A SFC FRONT
DROPS DOWN THE E PLAINS AS AN UPPER LEVEL SHORTWAVE MOVES ACROSS
THE US CENTRAL PLAINS. THIS WILL PRODUCE A MORE MOIST EASTERLY FLOW
ACROSS THE E PLAINS WITH INCREASED CLOUD COVER SAT NIGHT THROUGH
SUN...WITH THE COOLEST TEMPS (UPPER 70S COMPARED TO AROUND 90) ON
SUNDAY. ON MONDAY THE UPPER RIDGE STRENGTHENS AND TRIES TO MOVE BACK
INTO THE 4 CORNERS. EXTENDED MODELS HINT AT LINGERING MOISTURE...
BUT KEPT IT DRY AND WARMER FOR NOW.

OVERALL...VERY LITTLE CHANGE NEEDED TO ONGOING GRIDS. WEATHER
PATTERN OF WARMING TREND WITH DIURNAL CONVECTION...MAINLY ACROSS
THE HIGHER TERRAIN AND IMMEDIATELY ADJACENT PLAINS...WILL PERSIST
INTO THE WEEKEND.  MOORE //

.PUB...NONE.
Hazardous weather outlook, May 26, 6:00 AM MST, 7 hours 57 minutes before
COZ058>089-093>099-271259-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT MON MAY 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AFTER 1100
AM...THEN MAY MOVE OFF INTO THE ADJACENT PLAINS AND VALLEYS BETWEEN
100 PM AND 300 PM.

THE AREA MOST LIKELY TO SEE ONE OR TWO SEVERE THUNDERSTORMS WILL BE
ALONG THE INTERSTATE 25 CORRIDOR.

ABUNDANT LEVEL MOISTURE...COMBINED WITH AFTERNOON HEATING WILL ALLOW
THE ATMOSPHERE TO BECOME UNSTABLE. THE MAIN THREAT OF SEVERE WEATHER
WILL BE HAIL 3/4 INCH IN DIAMETER AND GREATER.  HOWEVER...THERE
COULD ALSO BE THE THREAT OF LOCAL WIND GUSTS OF 40 TO 50 MPH...
BRIEF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING NEAR THUNDERSTORMS.

OVER THE SOUTHWEST AND CENTRAL MOUNTAINS INCLUDING THE SAN LUIS
AND UPPER ARKANSAS RIVER VALLEYS...LOW LEVEL MOISTURE WILL BE
SOMEWHAT LIMITED...THUS THE MAIN THREAT FROM THUNDERSTORMS ACROSS
THIS AREA WILL BE LOCAL WIND GUSTS TO 40 MPH...AND DANGEROUS
LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY...
WITH THE GREATEST COVERAGE EXPECTED ALONG THE EAST SLOPES OF THE
SOUTHEAST MOUNTAINS.  A FEW STORMS COULD BECOME STRONG ALONG THE
INTERSTATE 25 CORRIDOR...PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...
WIND GUSTS TO 45 MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING.
ACROSS THE WESTERN MOUNTAINS AND HIGH VALLEYS...THUNDERSTORMS WILL
BE MORE ISOLATED...WITH WIND GUSTS TO 40 MPH AND DANGEROUS
LIGHTNING THE PRIMARY THREATS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND
EVENING FOR WEDNESDAY THROUGH SUNDAY...WITH THE BEST PROBABILITY OF
THUNDERSTORMS EXPECTED ACROSS THE SOUTHEAST PLAINS OVER THE
WEEKEND.  THE MAIN THREATS FROM THUNDERSTORMS THROUGH THE PERIOD
WILL BE WIND GUSTS TO 40 MPH AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 100 PM ACROSS THE SOUTHEAST PLAINS OF COLORADO...MAINLY
ALONG THE INTERSTATE 25 CORRIDOR.

METZE/KT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
May 26, 1:57 PM MST to 2:10 PM MST
Where
El Paso County, Security
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.717, -104.700

Hail, El Paso

When
May 26, 2:13 PM MST to 2:18 PM MST
Where
El Paso County, 3 mi SE of Security
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -104.667

Hail, El Paso

When
May 26, 2:58 PM MST to 3:03 PM MST
Where
El Paso County, 3 mi E of Ellicott
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.333

Thunderstorm Wind, El Paso

When
May 26, 4:00 PM MST
Where
El Paso County, 1 mi NW of Yoder
Measured
63 kt (72 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.850, -104.233

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355054, 5355055, 5355056, 5355057.